Alert archive / Michigan / Small Craft Advisories in 2008

Small Craft Advisory 80, NWS Gaylord, MI

September 4, 2008

NWS Gaylord, MI issued this small craft advisory at Sep 4, 2008, 4:58 AM EDT. It took effect at Sep 4, 2008, 11:11 AM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2008, 4:58 AM EDT (08:58 UTC)
In effect from
Sep 4, 2008, 11:11 AM EDT
Expired
Sep 5, 2008, 7:29 PM EDT
In force
32 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 4, 3:23 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 4, 3:23 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
323 AM EDT THU SEP 4 2008

.SYNOPSIS.../ISSUED AT 323 AM/

HIGH PRESSURE OVER THE UPPER MIDWEST/WESTERN GREAT LAKES IN
TEMPORARY CONTROL FOR THE MOMENT. COLD FRONT THAT PASSED THROUGH THE
REGION WEDNESDAY MORNING NOW DRAPED ACROSS THE OHIO VALLEY STILL
PRODUCING SOME SHOWER ACTIVITY. BUT ATTENTION IS FOCUSED ON LARGE
PLUME OF RAINFALL...THE REMNANTS OF GUSTAV...LIFTING NORTHWARD
THROUGH THE MID MISSISSIPPI RIVER VALLEY THIS MORNING. THIS SYSTEM
STILL PEGGED TO LIFT UP THROUGH LOWER MICHIGAN LATE TONIGHT THROUGH
MIDDAY FRIDAY AND BRING A HEALTHY DOSE OF RAINFALL TO THE REGION.
RAIN EXPECTED TO END BY FRIDAY AFTERNOON...SETTING UP A MAINLY DRY
START TO THE WEEKEND.

&&

.SHORT TERM.../ISSUED AT 323 AM/...TODAY AND TONIGHT

MID LEVEL TROUGHINESS CONTINUES TO DEVELOP ACROSS THE NRN AND
CENTRAL PLAINS THIS MORNING AND EXPECTED TO LATCH ONTO THE REMNANT
CIRCULATION CENTER AND DEEP MOISTURE PLUME OF WHAT WAS GUSTAV...
DRAGGING IT UP THROUGH THE LOWER PENINSULA INTO CENTRAL LAKE HURON
BY FRIDAY MORNING DURING WHICH TIME THE REMNANT LOW TRANSFORMS INTO
AN EXTRATROPICAL SYSTEM. COMBINED WITH INTERACTIONS WITH THE STALLED
FRONT/STRENGTHENING UPPER JET ACROSS THE UPPER MIDWEST INTO ONTARIO
AND QUEBEC/AS WELL AS INCREASING DEFORMATION FORCING ON THE N/W SIDE
OF THE CIRCULATION CENTER...SWATH OF HEFTY RAINFALL ANTICIPATED
ACROSS THE REGION OVER THE NEXT 24 HOURS. ONLY MINOR VARIANCES IN
THE FORECAST TRACK OF THIS SYSTEM LENDING TO HIGH FORECAST
CONFIDENCE. HENCE ITS JUST A MATTER OF REFINING TIMING OF
CATEGORICAL RAINFALL INTO THE AREA.

AT THIS POINT APPEARS MANY AREAS WILL REMAIN DRY THROUGH THE MORNING
HOURS ALTHOUGH A FEW SHOWERS NOT OUT OF THE QUESTION ACROSS THE
SRN COUNTIES BY LATE MORNING AS LOW LEVEL FLOW BEGINS TO INCREASE
ACROSS THE STALLED THERMAL/MOISTURE AXIS TO THE SOUTH (SIMILAR TO
WHAT IS NOW OCCURRING IN SRN WISCONSIN). DURING THE AFTERNOON
HOWEVER...ANTICIPATE A RAPID NORTH/NORTHEASTWARD EXPANSION OF PRECIP
INTO THE REGION AS LOW LEVEL INFLOW RAMPS UP IN EARNEST AHEAD OF THE
LOW...BOLSTERED BY A STRENGTHENING UPPER JET STRUCTURE TO THE NORTH
AND ASSOCIATED UPPER DIVERGENCE FORCING SLIDING UP THROUGH THE
REGION (NOT TO MENTION THE INCREASING DEFORMATION PROCESSES AHEAD OF
THE LOW). HEAVIEST OF THE RAINFALL STILL EXPECTED TO COME TONIGHT AS
THE CIRCULATION CENTER TRACKS UP THROUGH LOWER MICHIGAN INTO CENTRAL
LAKE HURON BY FRIDAY MORNING WITH THE HEAVIEST PRECIP SWATH SLIDING
UP THROUGH NRN LOWER MICHIGAN ALONG THE N/W SIDE OF THE LOW TRACK.

UPSHOT TO ALL THIS...ITS GOING TO RAIN...AND PLAN TO HAVE LIKELY TO
CATEGORICAL POPS FOR MOST OF NRN LOWER MICHIGAN BY THE END OF THE
AFTERNOON WITH EASTERN UPPER AND A PORTION OF NE LOWER JUST OUTSIDE
THE WIDESPREAD RAIN AT THAT POINT. SOLID 100 PERCENT CHANCE OF RAIN
FOR ALL AREAS TONIGHT WITH THE MENTION OF HEAVY RAIN. AS FAR AS
THUNDERSTORM CHANCES GO...GIVEN THE DEEP NEARLY MOIST ADIABATIC
SOUNDING DEVELOPING ACROSS MUCH OF THE AREA THUNDER IS NOT A HUGE
CONCERN. WITH THAT SAID HOWEVER...BEST CHANCE WILL LIKELY RESIDE
ACROSS THE SRN/ERN PORTION OF THE CWA WHERE STRONGEST LOW LEVEL
CONVERGENCE WILL RESIDE ALONG THE LOW TRACK/A STOUT LLJ WILL BE
CRANKING/AND WHERE SOME DRIER LOW-MID LEVEL AIR MAY GET ENTRAINED
INTO THE SYSTEM BOLSTERING LAPSE RATES JUST ENOUGH. THUS...WILL ADD
ISOLD-SCT THUNDERSTORMS TO THE FORECAST TONIGHT ROUGHLY SOUTH OF A
LINE FROM PRESQUE ISLE TO MANISTEE. GREAT SHEAR PROFILES WILL BE IN
PLACE (IN EXCESS OF 50 KNOTS 0-6 KM BULK SHEAR VALUES). BUT WITH NO
LOW LEVEL INSTABILITY SEVERE WEATHER CHANCES LOOK SLIM.

AND FINALLY HYDRO ISSUES...RAINFALL TOTALS IN EXCESS OF 2 INCHES
STILL A GOOD BET WITH THE LARGEST SLUG OF RAINFALL EXPECTED TO SLIDE
ACROSS NRN LOWER MICHIGAN. CONSIDERING THE RECENT DRY CONDITIONS/
LATEST FLOOD GUIDANCE AND NRN MICHIGAN SANDY SOILS AREA BASINS
SHOULD BE ABLE TO HANDLE THE WATER WITHOUT TOO MUCH FANFARE...
ALTHOUGH LOCALIZED PONDING OF WATER WILL NO DOUBT OCCUR. PLAN NO
HYDRO RELATED HEADLINES FOR NOW BUT LATER SHIFTS WILL NEED TO
MONITOR FOR LOCALIZED FLOODING ISSUES.

&&

.LONG TERM.../ISSUED AT 323 AM/...FRIDAY AND BEYOND

GIVEN THE TIME SPENT ON THE FORECAST THROUGH TONIGHT AM PLANNING
LITTLE CHANGES TO THE GOING FORECAST FRIDAY THROUGH SATURDAY. STORM
SYSTEM STILL SLATED TO ADVANCE QUICKLY INTO CANADA FRIDAY MORNING
WITH RAIN QUICKLY TAPERING OFF IN THE MORNING AND A SLOW DECREASE IN
LOW CLOUD COVER DURING THE AFTERNOON INTO THE EVENING. HIGHS RANGING
FROM THE MIDDLE 60S NORTHWEST TO THE MID 70S SOUTHEAST AND LOWS IN
THE MID 40S TO LOWER 50S. A COUPLE SPOKES OF ENERGY LOOKING TO SWING
THROUGH THE REGION FRIDAY NIGHT THROUGH SATURDAY...AS MID LEVEL
TROUGHINESS FURTHER DEVELOPS ACROSS THE UPPER MIDWEST AND GREAT
LAKES. THUS...CANNOT ENTIRELY RULE OUT SOME LOW END PRECIP CHANCES
DURING THIS TIMEFRAME BUT WILL LEAVE THE FORECAST DRY FOR NOW.

PREVIOUS WEDNESDAY AFTERNOON LONG TERM FORECAST DISCUSSION FOLLOWS.

ADAM

SATURDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO INDICATE THAT A
TROUGH DIGS IN FROM THE NORTHWEST WITH A SURFACE LOW MOVING IN FROM
THE SOUTHWEST. THEREFORE...HIGH CHANCE POPS LOOK ON TRACK. LOWS IN
THE MIDDLE 40S TO LOWER 50S AND HIGHS IN THE UPPER 60S AND LOWER
70S.

TUESDAY AND WEDNESDAY...HEIGHTS REBOUND AND LOOK TO SETTLE OUT INTO
A NEARLY ZONAL FLOW ALOFT. THEREFORE...NOT EXPECTING ANY
PRECIPITATION DURING THIS TIME. SEASONABLE TEMPS WITH HIGHS IN THE
UPPER 60S AND LOWER 70S AND LOWS MAINLY IN THE 40S.

SULLIVAN

&&

.MARINE.../ISSUED AT 1018 PM WED/

DECIDED TO EXTEND SMALL CRAFT ADVISORY THRU 5 AM FOR WHITEFISH BAY
GIVEN PERSISTENT NORTHWEST FLOW/CHANNELING. ALSO ADDED LAKE HURON
SIDE FROM THE BRIDGE ON DOWN TO ALABASTER GIVEN CONTINUED COASTAL
CONVERGENCE REGIME (NORTHWEST FLOW SHIFTING NORTH OVERNIGHT).
THINGS SHOULD IMPROVE RATHER QUICKLY TOWARD 5 AM AS GRADIENT
SLACKENS...THOUGH DO EXPECT ADDITIONAL HEADLINES TO BE NEEDED
LATER TONIGHT WITH THE APPROACH OF STRONGER LOW PRESSURE FROM THE
SOUTHWEST.

LAWRENCE

&&

.AVIATION.../ISSUED AT 1150 PM WED/...VALID FOR 06Z TAFS

VFR CONDITIONS EXPECTED THRU MID AFTN AT THE TAF SITES...THOUGH
CLOUDS WILL CONTINUE TO SLOWLY THICKEN AND LOWER. WILL HAVE TO
WATCH POTENTIAL FOR A NARROW BAND OF LOWER CLOUDS OFF LAKE HURON
TO SNEAK INTO KAPN (AND PERHAPS KPLN) FOR A BRIEF TIME...THOUGH
CONFIDENCE NOT OVERLY HIGH IN THIS SCENARIO. OTHERWISE...REMNANTS
OF GUSTAV WILL SPREAD LIGHT RAIN INTO THE REGION MID TO LATE
AFTERNOON. A SWATH OF MODERATE TO OCCASIONALLY HEAVY RAIN IS THEN
EXPECTED TONIGHT (PRIMARILY AFTER 03Z)...WITH CEILINGS/VISBYS
QUICKLY LOWERING TO IFR RANGE AND LOW LEVEL WIND SHEAR BECOMING AN
ISSUE AT KAPN AS LOW LEVEL JET CRANKS UP IN THE WARM SECTOR.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR LHZ347>349.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR LSZ321.

&&
Hazardous weather outlook, Sep 3, 3:55 PM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT WED SEP 3 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
041000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
355 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE NEAR THE GULF...THE REMNANTS OF GUSTAV...IS EXPECTED TO
LIFT UP THROUGH THE WESTERN GREAT LAKES LATE THURSDAY INTO FRIDAY.
ABUNDANT TROPICAL MOISTURE WITH THIS SYSTEM WILL BRING HEAVY RAINFALL
TO THE REGION THURSDAY INTO EARLY FRIDAY...WITH RAINFALL AMOUNTS IN
EXCESS OF 2 INCHES POSSIBLE IN SOME AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:09 AM EDTLakeshore Flood StatementAPXAlcona, Alpena, Arenac, Cheboygan, Iosco, Presque Isle36 hr

Nearby

Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.